Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 22, NWS Springfield, MO

April 10, 2016Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 10, 2016, 8:45 PM CDT for Miller County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2016, 8:45 PM CDT (01:45 UTC)
Expired
Apr 10, 2016, 9:15 PM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Miller County, MO

The radar

The Springfield radar (KSGF), 143 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KSGF 110145
SVRSGF
MOC131-110230-
/O.NEW.KSGF.SV.W.0022.160411T0145Z-160411T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT SUN APR 10 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MILLER COUNTY IN CENTRAL MISSOURI...

* UNTIL 930 PM CDT

* AT 845 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OSAGE
  BEACH...MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  LAKE OF THE OZARKS STATE PARK...  IBERIA...
  SAINT ELIZABETH...                ST. ELIZABETH...
  BRUMLEY...                        ULMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3827 9219 3817 9219 3816 9218 3810 9218
      3809 9257 3821 9258
TIME...MOT...LOC 0145Z 268DEG 24KT 3817 9251 

HAIL...1.00IN
WIND...<50MPH
 
$$

WISE
1 follow-up statement
651 
WWUS53 KSGF 110215
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 PM CDT SUN APR 10 2016

MOC131-110225-
/O.CAN.KSGF.SV.W.0022.000000T0000Z-160411T0230Z/
MILLER MO-
915 PM CDT SUN APR 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MILLER COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.

LAT...LON 3827 9219 3817 9219 3816 9218 3810 9218
      3809 9257 3821 9258
TIME...MOT...LOC 0214Z 268DEG 24KT 3818 9225 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 8:19 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 10, 8:19 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
819 PM CDT SUN APR 10 2016

*** Updated for meso-scale discussion ***

.MESOSCALE DISCUSSION...
Issued at 815 PM CDT Sun Apr 10 2016

Cold front currently draped across southeast Kansas into northern
Missouri. Mixed layer CAPE values range from 1000-2000 j/kg ahead
of the front into western Missouri. Convection has been training
across central Missouri the past few hours, with additional
development over northeast Oklahoma. Short term models show
northeast Oklahoma convection to continue to move and expand
northeast into southern Missouri this evening congealing with the
convection over central Missouri. Hail threat continues to be
primary, with training echoes also offering a flash flood threat.
Have decided to hoist a flash flood watch for portions of the area
through the overnight hours.

&&

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Apr 10 2016

Seeing quite a variation in temperatures in and near the forecast
area this afternoon. Over southeast Kansas temperatures have risen
into the lower/mid 80s ahead of the approaching dry line east of
Wichita and the associated cold front extending east northeast
from the dryline toward the south side of KC. Persistent cloud
cover has held temperatures in the 60s to lower 70s over much the
MO Ozarks. Dewpoint temperatures have crept up into the mid 50s to
lower 60s over southwest MO/southeast KS.

Expect storms to develop over southeast Kansas late this
afternoon along the dryline or thermal boundary from clouds along
the KS/MO border. LAPS data still indicates some convective
inhibition but with temperatures getting so warm, don't think it
will be too long before capping inversion breaks. NAM BUFR
hodograph remains curved through the evening and with low level
jet coming into play, see some potential for rotating storms so
included limited tornado threat to HWO for this evening, mainly
west of 65. Overall instability will decrease as storms move
eastward. However with the front lining up parallel to upper flow
we could see some training effects and localized flooding late
tonight and early Monday.

.LONG TERM...(Monday Night through Sunday)
Issued at 247 PM CDT Sun Apr 10 2016

Another Canadian High building southward into the forecast area
will drop temperatures into the mid 30s Monday night. Model trends
have been a little warmer this run so do not plan on putting any
freeze headlines out with this package.

Another upper trough moves to the south of the Ozarks on
Wednesday. Latest model guidance keeps precipitation south of our
area but will need to monitor this feature for potential precip
addition to our southern counties.

Otherwise we will see mainly dry conditions and a warming trend
through mid/late week with upper level ridging over the central
US in response to digging upper trough over the western CONUS.
This system is expected to affect the region either late Saturday
or Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 638 PM CDT Sun Apr 10 2016

Convection had developed from southeast Kansas into central
Missouri ahead of an approaching cold front. This convection will become
more numerous later this evening as the activity sags southward
into the taf sites. Expect VFR conditions prior to the convection with
MVFR to IFR conditions within the convective elements. Expect
occasional -TSRA overnight into Monday with the thunder threat
waning Monday afternoon with the passage of the front.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch until 7 AM CDT Monday for MOZ055>058-066>071-
     077>083-088>094.

KS...Flash Flood Watch until 7 AM CDT Monday for KSZ073-097-101.

&&

MESOSCALE...Raberding
SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Raberding
Hazardous weather outlook, Apr 10, 3:36 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT SUN APR 10 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
336 PM CDT SUN APR 10 2016

...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

WINDS WILL CONTINUE TO GUST TO OVER 30 MPH FROM THE SOUTHWEST
THROUGH THE AFTERNOON.

AN APPROACHING DRY LINE AND COLD FRONT WILL INTERACT WITH AN
INCREASINGLY UNSTABLE AIRMASS AND DEVELOPING LOW LEVEL JET TO
PRODUCE STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHEAST KANSAS
AND WESTERN MISSOURI FROM LATE THIS AFTERNOON INTO THE EVENING
HOURS. THESE STORMS WILL SPREAD EASTWARD INTO THE REST OF
SOUTHWEST AND CENTRAL MISSOURI THROUGH THE LATE EVENING AND
OVERNIGHT HOURS.

THERE WILL BE AN ELEVATED CHANCE FOR LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS THROUGH THE EVENING. THERE WILL ALSO BE A
LIMITED CHANCE FOR TORNADOES...MAINLY ALONG AND WEST OF A LINE
FROM CASSVILLE TO VERSAILLES...FROM 5 PM TO MIDNIGHT.

AS THUNDERSTORM CONTINUE TO DEVELOP DURING THE OVERNIGHT
HOURS...LOCALIZED HEAVY RAIN WILL LEAD TO A LIMITED THREAT FOR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RESIDUAL FLOODING OF LOW LYING AREAS WILL BE POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS FOR
 LOCATIONS ALONG AND WEST OF A LINE FROM WARSAW TO ASH GROVE TO
 CASSVILLE. SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT FOR
 LOCATIONS ALONG AND WEST OF A SALEM TO BRANSON LINE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Apr 10, 7:41 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT SUN APR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             APPLETON CITY           38.19N 94.03W
04/10/2016  M0.88 INCH       ST. CLAIR          MO   CO-OP OBSERVER

            APPLETON CITY COOP OBSERVER REPORTED HEAVY RAIN WITH OCNL
            STRONG GUSTS OF WINDS. HAIL SIZE FROM DIME TO NICKEL
            SIZE. CORRECTED TO ADD HAIL REMARK.

&&

TOLSEN
Special weather statement, Apr 10, 7:44 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 PM CDT SUN APR 10 2016

MOZ057-110130-
MILLER MO-
744 PM CDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MILLER COUNTY UNTIL 830
PM CDT...

AT 744 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKE OZARK...OR 7 MILES NORTHEAST OF OSAGE BEACH...MOVING EAST AT 45
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
LAKE OZARK...                     SAINT ELIZABETH...
ST. ELIZABETH...                  TUSCUMBIA...
BAGNELL...                        LAKEVIEW...
MARYS HOME...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3817 9219 3816 9218 3814 9218 3819 9263
      3828 9262 3832 9219
TIME...MOT...LOC 0044Z 269DEG 37KT 3823 9253

WISE
Local storm report, Apr 10, 7:52 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT SUN APR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             5 N STOVER              38.51N 92.99W
04/10/2016  E1.75 INCH       MORGAN             MO   EMERGENCY MNGR

            GOLF BALL SIZE HAIL REPORTED AT HWY 135 AND ELHERS RD
            NORTH OF STOVER MO. TIME BASED ON RADAR.

&&

TOLSEN
Local storm report, Apr 10, 7:58 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CDT SUN APR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             TUSCUMBIA               38.23N 92.46W
04/10/2016  E0.50 INCH       MILLER             MO   LAW ENFORCEMENT

            HAIL OF JUST UNDER NICKLE SIZE TO MAINLY DIME SIZE.

&&

TOLSEN
Special weather statement, Apr 10, 8:11 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT SUN APR 10 2016

MOZ058-110200-
MARIES MO-
811 PM CDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARIES COUNTY UNTIL 900
PM CDT...

AT 811 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF IBERIA...OR 22 MILES SOUTHEAST OF ELDON...MOVING
EAST AT 45 MPH.

DIME TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
BELLE...                          VIENNA...

LAT...LON 3823 9164 3816 9164 3815 9163 3812 9163
      3815 9218 3817 9219 3829 9219 3829 9165
TIME...MOT...LOC 0111Z 268DEG 42KT 3821 9222

WISE
Special weather statement, Apr 10, 8:31 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 PM CDT SUN APR 10 2016

MOZ057-069-110215-
MILLER MO-CAMDEN MO-
831 PM CDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR MILLER AND NORTH CENTRAL CAMDEN
COUNTIES UNTIL 915 PM CDT...

AT 830 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE OZARK...OR OVER OSAGE BEACH...MOVING EAST AT 40 MPH.

DIME TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
LAKE OF THE OZARKS STATE PARK...  LAKE OF THE OZARKS...
OSAGE BEACH...                    VILLAGE OF FOUR SEASONS...
LAKE OZARK...                     IBERIA...
SAINT ELIZABETH...                ST. ELIZABETH...
LINN CREEK...                     TUSCUMBIA...
BAGNELL...                        BRUMLEY...
LAKEVIEW...                       KAISER...
ULMAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL MISSOURI.

LAT...LON 3831 9219 3817 9219 3816 9218 3806 9219
      3807 9273 3822 9270 3826 9270
TIME...MOT...LOC 0130Z 266DEG 35KT 3817 9264

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:15 PM CDTSpecial Weather StatementSGFSt. Clair60 min
Apr 10, 7:33 PM CDTFlash Flood WarningSGFBenton6 hr
Apr 10, 7:35 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan28 min
Apr 10, 7:36 PM CDTSevere Thunderstorm WarningSGFSt. Clair39 min
Apr 10, 7:44 PM CDTSpecial Weather StatementSGFMiller46 min
Apr 10, 8:11 PM CDTSpecial Weather StatementSGFMaries49 min
Apr 10, 8:22 PM CDTSevere Thunderstorm WarningSGFMaries38 min
Apr 10, 8:29 PM CDTFlash Flood WatchSGFBarton, Benton, Camden, Cedar, Dade, Dallas and 18 more10 hr
Apr 10, 8:31 PM CDTSpecial Weather StatementSGFMiller44 min
Apr 10, 9:33 PM CDTSevere Thunderstorm WarningSGFVernon57 min
Apr 10, 9:46 PM CDTSpecial Weather StatementSGFMaries59 min
Apr 10, 11:07 PM CDTSpecial Weather StatementSGFBarton38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.